New Jersey, 2016

Flooding and Heavy Rain in New Jersey, September 19 to 20, 2016

September 19 to 20, 2016 · NWS PHI · 38 events in 8 counties and zones

The remnants of tropical storm Julia and a frontal boundary interacted leading to several rounds of rainfall over the region.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
38

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PHI wrote it up.

The remnants of tropical storm Julia and a frontal boundary interacted leading to several rounds of rainfall over the region.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Philadelphia/Mount Holly wrote its last area forecast discussion before the first event at Sep 19, 5:06 AM EST, 2 hours 47 minutes earlier.

Area forecast discussion, Sep 19, 5:06 AM EST, 2 hours 47 minutes before
Area Forecast Discussion
National Weather Service Mount Holly NJ
606 AM EDT MON SEP 19 2016

.SYNOPSIS...
A cold front slowly works its way into the region today, and then
across the region tonight through Tuesday. Low pressure off the
Mid-Atlantic coast will drift to the north through the mid-week
period before finally moving out to sea late in the week.
Meanwhile, high pressure will build into the Northeast for the
middle to the end of the week. A cold front will pass through the
region next weekend.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
Much needed rainfall today into tonight for the region. Some
locations in Berks, Northampton and Carbon counties already picked
up 1.5-2.5 inches of rain early this morning.

An upper-level trough will gradually arrive into our area by
later today, however it is forecast to weaken some especially on
its northern extent. A stronger short wave diving across the
Tennessee Valley is forecast to maintain this trough better down
to our south. At the surface, a cold front will slowly move into
our area today. There is plenty of short wave energy moving across
the area, however this becomes elongated and more channelized as
time wears on.

The synoptic lift will continue to team up with tropical moisture
streaming northward, some of which looks to be from the remnants
of tropical cyclone Julia. A plume of PW in the 2.00-2.25 inch
range is forecast to overspread our area today, especially from
the I-95 corridor on south and eastward. As of 10z, an area of
convergence continues to settle gradually eastward. This appears
to be enhanced some by a convectively generated outflow with
renewed development on the north/west side, which is nearing
I-95. Moderate to heavy showers with some thunder continue along
and west of this, with additional development tracking north-
northeastward from Delmarva.

Where the convergence area becomes more focused will be where the
higher rainfall amounts occur. The forecast soundings show high
freezing levels, owing to a relatively deep warm cloud layer. This
in combination of increasing moisture content air will result in
locally heavy rain at times. There is enough instability to
produce some thunderstorms. Where stronger convective elements
organize and track over will produce heavier rain. Given how dry
it has been and that any flash flood threat looks localized,
mainly poor drainage flooding is the main hazard and therefore no
watches are being issued. The exception is if enough heavier
convection can train over a certain area for awhile. A heavy rain
mention is included in the forecast.

Given the abundance of clouds and showers today, temperatures should
be held down a bit. As a result, we used mostly a MOS and continuity
blend for the high temperatures. The POPs were adjusted a bit based
on radar/HRRR trends.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH 6 AM TUESDAY/...
The upper-level trough is forecast to weaken some more tonight
across our area as the earlier mentioned stronger short wave
tracks well to our south. It is here where the trough may close
off later tonight. As this all occurs, a surface frontal boundary
will slowly be working across our area. This feature should weaken
some as well as forcing generally moves away. While short wave
energy still moves across parts of the area, this is forecast to
be more channelized and therefore less focused lift should occur.
As a result, showers should be on the decrease through the night
from west to east. We held the highest POPs in the evening mainly
across the eastern areas.

While some clearing may try and take place especially across the
western areas, plenty of moisture left over in the lower levels
especially should result in some low clouds remaining or
redeveloping. Low temperature were a blend of continuity and MOS.

&&

.LONG TERM /TUESDAY THROUGH SUNDAY/...
Cold front continues to push through the region early in the long
term period, then a period of uncertainty on tap as the low
pressure meanders off the Mid-Atlantic coast. High pressure builds
into Northeast for much of the long term period, followed by a
cold front next weekend.

Latest models have continued with a slower track of a cold front
as it pushes through the region this week. Appears as if precip
will now longer through Tuesday morning, mainly for eastern zones,
before finally tapering off as the cold front moves offshore
Tuesday afternoon. Meanwhile, the remnant low of what was once
Tropical Depression Julia continues to meander off the Mid-
Atlantic coast, drifting to the north during the middle of the
upcoming week. This low may interact with the departing cold
front, allowing tropical moisture to feed into the region,
allowing for continued periods of moderate to locally heavy rain.
The questions for the mid-week period is how far north will this
low drift, and where will it eventually set up? While high
pressure builds in from the north and keep the northern two-thirds
of the CWA dry, appears as if the forecast for the southern third
of the CWA will be questionable, as precip from the remnant low
could linger across E MD, DE, and possibly into extreme S NJ. For
now, will keep PoPs capped at chance for those areas through
Tuesday night, and then will carry a dry forecast for Wednesday
and Thursday as the high builds south and east. This high should
push that remnant low far enough south to keep precip out of the
local CWA during this time, but that low will continue to linger
off the Southeast and Mid-Atlantic coasts into the end of the
week.

High pressure will be over the Great Lakes on Tuesday before
tracking east into central NY/PA on Wednesday before finally
moving offshore on Thursday. A relatively hot and humid airmass
continues over the region for this week.

Temps during this time: The warmest temps on Tuesday will be
across the Lehigh Valley, where highs will be in the low to mid
80s. Across southern NJ, DE, and into E MD, clouds and lingering
precip will keep temps generally in the 70s. Also, temps will be
cooler in the Pocono Mountains, topping off in the 70s. For
Wednesday and Thursday, highs will top off in the low to mid 80s
across much of the region, again, with slightly cooler temps along
the coasts.

Temps look to remain in the 80s through the end of the week, and
then possible changes on tap during the weekend.

With the high now offshore late in the new week, the
aforementioned remnant low will track to the north, possibly
bringing some precip to extreme southern portions of the CWA once
again. Confidence is too low to warrant mentioning PoPs for those
areas, but it will be something to keep an eye on going through
the week.

Meanwhile, a cold front approaches from the north this weekend,
and looks to pass through the region sometime Saturday/Saturday
night. based on latest guidance, could see a 10-15 degree swing in
high temps from Friday/Saturday to Sunday as a more seasonal
airmass builds south. Both the GFS and the ECMWF has little QPF
with the passage of the front, so will keep PoPs capped at slight
chance for now.

One thing to keep in mind is that average temps will fall off
relatively quickly this time of year. The average high for PHL on
9/21 (Tuesday, in this case) is 76.5 F, while the average high for
PHL on 9/25 (next Sunday) is 74.5 F.

&&

.AVIATION /10Z MONDAY THROUGH FRIDAY/...
The following discussion is for KPHL, KPNE, KTTN, KABE, KRDG,
KILG, KMIV, KACY and surrounding areas.

Today...VFR/MVFR ceilings lowering to MVFR/IFR this morning.
Confidence on the timing of this lowering especially to IFR is
below average. Widespread showers through the morning hours, and
isolated to perhaps scattered thunderstorms are expected through
the day. Downpours will result in IFR/LIFR visibilities at times.
There is a chance that low ceilings improve to VFR for a time
later this afternoon, however this is less certain at this time.
South to southeast winds around 5 knots, becoming light and
variable to locally east-northeast through the afternoon.

Tonight...Mainly MVFR or IFR ceilings. Some showers and perhaps a
thunderstorm, especially in the evening. VFR to MVFR visibility,
however this will lower during any heavier showers. Winds mainly
light and variable.

OUTLOOK...
Tuesday: MVFR or IFR possible in -SHRA at KACY, KMIV, and KILG.
VFR elsewhere.

Wednesday through Friday: VFR. Any wind gusts will be under 15
knots.

&&

.MARINE...
The winds and seas are expected to remain below Small Craft Advisory
criteria today and tonight. A slow moving cold front will arrive
today which will help focus showers and some thunderstorms,
especially a little later this morning. A southerly wind may tend to
become variable into tonight as the wind field weakens more with the
incoming frontal boundary.

OUTLOOK...
Winds and seas should remain below SCA criteria through the
outlook period. Question will be how the remnant low of what was
TD Julia impacts the waters, as swells associated with it could
drift to the north. Possible for 5 foot seas over southern ocean
waters late in the outlook period.

RIP CURRENTS...
There is a moderate risk for the formation of dangerous rip
currents today due to an onshore flow and long period swells near
3 feet.

Currently expecting a low risk for the formation of dangerous rip
currents on Tuesday, but that could become a moderate risk if
winds are stronger, and the cold front is slower to depart than
expected.

&&

.CLIMATE...
Much needed rain expected for many areas Monday as a cold front
slowly moves through. If it is widespread that will certainly
help even more. Below is a list of the precipitation departures
for this year (through September 18th).

*The only site to have a positive departure for the year so far is
Atlantic City.

                           2016 Precipitation Departure
Location                 (from normal through Sept. 18th)
--------                 --------------------------------

Philadelphia, PA               4.90 inches below

Wilmington, DE                 1.72 inches below

Allentown, PA                  5.69 inches below

Reading, PA                    6.64 inches below

Trenton, NJ                    8.14 inches below

Mount Pocono, PA               4.19 inches below

Georgetown, DE                 2.07 inches below

*Atlantic City, NJ             2.58 inches above*

&&

.PHI WATCHES/WARNINGS/ADVISORIES...
PA...None.
NJ...None.
DE...None.
MD...None.
MARINE...None.

&&

Synopsis...Gorse/MPS
Near Term...Gorse
Short Term...Gorse
Long Term...MPS
Aviation...Gorse/MPS
Marine...Gorse/MPS
Climate...Gorse
Hazardous weather outlook, Sep 19, 2:27 AM EST, 5 hours 26 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
327 AM EDT MON SEP 19 2016

DEZ001>003-MDZ008-012-015-019-020-NJZ001-007>010-012-013-015>023-027-
PAZ054-055-060>062-070-071-101>106-201000-
NEW CASTLE-KENT-INLAND SUSSEX-CECIL-KENT MD-QUEEN ANNES-TALBOT-
CAROLINE-SUSSEX-WARREN-MORRIS-HUNTERDON-SOMERSET-MIDDLESEX-
WESTERN MONMOUTH-MERCER-SALEM-GLOUCESTER-CAMDEN-
NORTHWESTERN BURLINGTON-OCEAN-CUMBERLAND-ATLANTIC-CAPE MAY-
SOUTHEASTERN BURLINGTON-CARBON-MONROE-BERKS-LEHIGH-NORTHAMPTON-
DELAWARE-PHILADELPHIA-WESTERN CHESTER-EASTERN CHESTER-
WESTERN MONTGOMERY-EASTERN MONTGOMERY-UPPER BUCKS-LOWER BUCKS-
327 AM EDT MON SEP 19 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL DELAWARE...NORTHERN
DELAWARE...SOUTHERN DELAWARE...NORTHEAST MARYLAND...CENTRAL NEW
JERSEY...NORTHERN NEW JERSEY...NORTHWEST NEW JERSEY...SOUTHERN NEW
JERSEY...EAST CENTRAL PENNSYLVANIA...NORTHEAST PENNSYLVANIA AND
SOUTHEAST PENNSYLVANIA.

.DAY ONE...TODAY AND TONIGHT.

THERE IS THE POTENTIAL FOR HEAVY RAIN LEADING TO FLOODING...
PRIMARILY IN URBAN AND POOR DRAINAGE AREAS TODAY AND INTO TONIGHT.
THERE IS SOME UNCERTAINTY WITH REGARD TO THE TIMING AND LOCATION
OF THE HEAVIEST RAINFALL.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

DEZ004-NJZ014-024>026-201000-
DELAWARE BEACHES-EASTERN MONMOUTH-ATLANTIC COASTAL CAPE MAY-
COASTAL ATLANTIC-COASTAL OCEAN-
327 AM EDT MON SEP 19 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHERN DELAWARE...CENTRAL
NEW JERSEY AND SOUTHERN NEW JERSEY.

.DAY ONE...TODAY AND TONIGHT.

THERE IS THE POTENTIAL FOR HEAVY RAIN LEADING TO FLOODING...
PRIMARILY IN URBAN AND POOR DRAINAGE AREAS TODAY AND INTO TONIGHT.
THERE IS SOME UNCERTAINTY WITH REGARD TO THE TIMING AND LOCATION
OF THE HEAVIEST RAINFALL.

THERE IS A MODERATE RISK FOR THE FORMATION OF DANGEROUS RIP
CURRENTS TODAY.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

ANZ430-431-450>455-201000-
DELAWARE BAY WATERS NORTH OF EAST POINT NJ TO SLAUGHTER BEACH DE-
DELAWARE BAY WATERS SOUTH OF EAST POINT NJ TO SLAUGHTER BEACH DE-
COASTAL WATERS FROM SANDY HOOK TO MANASQUAN INLET NJ OUT 20 NM-
COASTAL WATERS FROM MANASQUAN INLET TO LITTLE EGG INLET NJ OUT 20 NM-
COASTAL WATERS FROM LITTLE EGG INLET TO GREAT EGG INLET NJ OUT 20 NM-
COASTAL WATERS FROM GREAT EGG INLET TO CAPE MAY NJ OUT 20 NM-
COASTAL WATERS FROM CAPE MAY NJ TO CAPE HENLOPEN DE OUT 20 NM-
COASTAL WATERS FROM CAPE HENLOPEN TO FENWICK ISLAND DE OUT 20 NM-
327 AM EDT MON SEP 19 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS AND
DELAWARE BAY WATERS.

.DAY ONE...TODAY AND TONIGHT.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

MPS

In the hours before

Special weather statement, Sep 19, 2:00 AM EST, 5 hours 53 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
300 AM EDT MON SEP 19 2016

NJZ001-007-PAZ055-062-190745-
SUSSEX-WARREN-MONROE-NORTHAMPTON-
300 AM EDT MON SEP 19 2016

...A STRONG THUNDERSTORM WILL AFFECT NORTHERN WARREN...WESTERN
SUSSEX...NORTHEASTERN NORTHAMPTON AND CENTRAL MONROE COUNTIES...

AT 300 AM EDT...A STRONG THUNDERSTORM WAS OVER SAYLORSBURG...OR 15
MILES SOUTH OF MOUNT POCONO...MOVING EAST AT 30 MPH.

WIND GUSTS UP TO 30 MPH ARE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
EAST STROUDSBURG...BLAIRSTOWN...BANGOR...PEN ARGYL...WIND GAP...
HOPE...EAST BANGOR...STORMVILLE...MILLBROOK...COLUMBIA...ECHO LAKE...
WERRY LAKE...FLATBROOKVILLE...DELAWARE WATER GAP...ANALOMINK...
SAYLORSBURG...BRODHEADSVILLE...ALLAMUCHY-PANTHER VALLEY...
GREAT MEADOWS-VIENNA AND STROUDSBURG.

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY CAUSE
LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

LAT...LON 4114 7513 4114 7509 4108 7503 4109 7500
      4111 7497 4090 7483 4079 7533 4096 7542
      4115 7514
TIME...MOT...LOC 0700Z 248DEG 26KT 4091 7529

MPS
Special weather statement, Sep 19, 2:39 AM EST, 5 hours 14 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
339 AM EDT MON SEP 19 2016

NJZ001-007-008-PAZ055-062-190830-
SUSSEX-MORRIS-WARREN-MONROE-NORTHAMPTON-
339 AM EDT MON SEP 19 2016

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT NORTHERN WARREN...
SUSSEX...MORRIS...NORTHEASTERN NORTHAMPTON AND EAST CENTRAL MONROE
COUNTIES...

AT 338 AM EDT...A LINE OF STRONG THUNDERSTORMS WAS ALONG A LINE
EXTENDING FROM BUSHKILL TO NEAR BLAIRSTOWN TO NEAR HOPE...AND MOVING
EAST AT 30 MPH.

WIND GUSTS UP TO 30 MPH ARE POSSIBLE WITH THESE STORMS.

LOCATIONS IMPACTED INCLUDE...
MORRISTOWN...NEWTON...DOVER...MADISON...HOPATCONG...FLORHAM PARK...
EAST HANOVER...KINNELON...HACKETTSTOWN...CHATHAM...BOONTON...
WHARTON...ROCKAWAY...BLAIRSTOWN...MORRIS PLAINS...MOUNT ARLINGTON...
FRANKLIN...MENDHAM...MOUNTAIN LAKES AND STANHOPE.

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THESE STORMS...AND MAY
CAUSE LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

LAT...LON 4121 7437 4110 7449 4104 7450 4105 7445
      4102 7443 4101 7436 4081 7435 4079 7437
      4076 7438 4075 7436 4073 7438 4087 7513
      4114 7509 4108 7503 4116 7490 4121 7487
      4127 7450
TIME...MOT...LOC 0738Z 262DEG 25KT 4113 7500 4101 7493 4093 7501

MPS
Special weather statement, Sep 19, 2:43 AM EST, 5 hours 10 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
343 AM EDT MON SEP 19 2016

PAZ060-101-103-190830-
BERKS-WESTERN CHESTER-WESTERN MONTGOMERY-
343 AM EDT MON SEP 19 2016

...A STRONG THUNDERSTORM WILL AFFECT NORTH CENTRAL CHESTER...BERKS
AND WESTERN MONTGOMERY COUNTIES...

AT 343 AM EDT...A STRONG THUNDERSTORM WAS OVER WERNERSVILLE...OR 9
MILES WEST OF READING...MOVING EAST AT 20 MPH.

WIND GUSTS UP TO 30 MPH ARE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
READING...WYOMISSING...BIRDSBORO...KUTZTOWN...FLEETWOOD...
SINKING SPRING...LAURELDALE...WOMELSDORF...WERNERSVILLE...
NEWMANSTOWN...TOPTON...LEESPORT...SHOEMAKERSVILLE...ELVERSON...
BERNVILLE...LYONS...NEW MORGAN...FAIRVIEW HGTS...
SPRING RIDGE AND STOWE.

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY CAUSE
LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

LAT...LON 4060 7582 4051 7568 4023 7569 4014 7588
      4014 7589 4012 7591 4013 7591 4015 7589
      4031 7614 4035 7620 4041 7621
TIME...MOT...LOC 0743Z 250DEG 18KT 4034 7611

MPS
Special weather statement, Sep 19, 5:07 AM EST, 2 hours 46 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
607 AM EDT MON SEP 19 2016

DEZ001>003-MDZ012-015-019-020-NJZ021-191045-
KENT-INLAND SUSSEX-NEW CASTLE-CAROLINE-TALBOT-KENT-QUEEN
ANNE'S-CUMBERLAND-
607 AM EDT MON SEP 19 2016

...AN AREA OF STRONG THUNDERSTORMS WILL AFFECT SOUTHERN NEW CASTLE...
KENT...WEST CENTRAL SUSSEX...NORTHERN KENT...NORTHEASTERN TALBOT...
QUEEN ANNE'S...CAROLINE AND SOUTHWESTERN CUMBERLAND COUNTIES...

AT 607 AM EDT...AN AREA OF STRONG THUNDERSTORMS WAS OVER RIDGELY...OR
12 MILES SOUTHEAST OF CENTERVILLE...MOVING NORTH AT 25 MPH.

WIND GUSTS UP TO 30 MPH ARE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
DOVER...EASTON...CENTERVILLE...SMYRNA...CHESTERTOWN...DENTON...
CENTREVILLE...HARRINGTON...CAMDEN...CLAYTON...GREENSBORO...OAKLAND...
RIDGELY...CHESWOLD...CHURCH HILL...PRESTON...MILLINGTON...
SUDLERSVILLE...GOLDSBORO AND QUEEN ANNE.

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY CAUSE
LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

LAT...LON 3934 7610 3929 7543 3925 7540 3927 7522
      3924 7540 3921 7540 3915 7541 3908 7540
      3870 7577 3874 7612
TIME...MOT...LOC 1007Z 193DEG 22KT 3891 7589

MPS
Local storm report, Sep 19, 6:36 AM EST, 1 hour 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
736 AM EDT MON SEP 19 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0659 AM     HEAVY RAIN       READING REGIONAL AIRPOR 40.38N  75.97W
09/19/2016  M2.28 INCH       BERKS              PA   ASOS

&&

EVENT NUMBER PHI1601803

FRANCK
Local storm report, Sep 19, 7:01 AM EST, 52 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
801 AM EDT MON SEP 19 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0659 AM     HEAVY RAIN       READING REGIONAL AIRPOR 40.38N  75.97W
09/19/2016  M2.28 INCH       BERKS              PA   ASOS

0700 AM     HEAVY RAIN       4 W SAYLORSBURG         40.89N  75.40W
09/19/2016  M2.05 INCH       MONROE             PA   COCORAHS

            24 HOUR RAINFALL.

0700 AM     HEAVY RAIN       1 NNW HAMBURG           40.57N  75.99W
09/19/2016  M3.17 INCH       BERKS              PA   COCORAHS

            24 HOUR RAINFALL.

0700 AM     HEAVY RAIN       2 SW MOHRSVILLE         40.45N  76.01W
09/19/2016  M3.26 INCH       BERKS              PA   COCORAHS

            24 HOUR RAINFALL.

0716 AM     HEAVY RAIN       1 SW JUMPTOWN           38.95N  75.93W
09/19/2016  M2.71 INCH       CAROLINE           MD   MESONET

0753 AM     HEAVY RAIN       2 NW JUMPTOWN           38.98N  75.95W
09/19/2016  M2.36 INCH       QUEEN ANNE'S       MD   MESONET

&&

EVENT NUMBER PHI1601803 PHI1601806 PHI1601807 PHI1601808 PHI1601809
PHI1601811

FRANCK

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

32 heavy rain, 6 flood. Local standard time, as filed.

Flood, Gloucester

When
September 19, 7:53 AM EST to 10:53 AM EST
Where
Gloucester County, 1.27 mi ENE of Williamstown to 2.18 mi ENE of Williamstown
Cause
Heavy Rain
Reported by
COOP Observer
Coordinates
39.690, -74.980

Water a foot or two deep on some roads.

Heavy Rain, Cumberland

When
September 19, 8:01 AM EST
Where
Cumberland County, 1.07 mi E of Vineland
Reported by
Mesonet
Coordinates
39.480, -75.010

Rainfall of 2.27 inches was measured.

Heavy Rain, Gloucester

When
September 19, 8:20 AM EST
Where
Gloucester County, 1.38 mi N of Williamstown
Reported by
CoCoRaHS
Coordinates
39.700, -75.000

Twenty four hour rainfall.

Heavy Rain, Camden

When
September 19, 9:40 AM EST
Where
Camden County, 0.53 mi E of Sicklerville
Reported by
Mesonet
Coordinates
39.720, -74.970

Two and a quarter inches of rainfall was measured.

Heavy Rain, Monmouth

When
September 19, 9:42 AM EST
Where
Monmouth County, 0.87 mi SW of Rumson
Reported by
Mesonet
Coordinates
40.360, -74.040

Two and two tenths of an inch of rain was measured.

Flood, Ocean

When
September 19, 9:45 AM EST to 12:45 PM EST
Where
Ocean County, 0.69 mi S of Surf City to 0.3 mi SSE of Surf City
Cause
Heavy Rain
Reported by
Trained Spotter
Coordinates
39.660, -74.170

Several inches of water on streets.

Heavy Rain, Camden

When
September 19, 9:45 AM EST
Where
Camden County, 0.69 mi N of Grenloch
Reported by
Trained Spotter
Coordinates
39.790, -75.030

Two a quarter inches of rainfall was measured.

Flood, Atlantic

When
September 19, 9:51 AM EST to 12:51 PM EST
Where
Atlantic County, 1.35 mi SE of Atlantic City to 1.18 mi ESE of Atlantic City
Cause
Heavy Rain
Reported by
Social Media
Coordinates
39.355, -74.434

Street flooding observed at 1900 boardwalk.

Flood, Cape May

When
September 19, 10:23 AM EST to 1:23 PM EST
Where
Cape May County, 1.28 mi ENE of Cape May to 0.6 mi ENE of West Cape May
Cause
Heavy Rain
Reported by
Social Media
Coordinates
38.940, -74.900

Water about a foot deep on streets.

Heavy Rain, Ocean

When
September 19, 11:40 AM EST
Where
Ocean County, 1.38 mi N of Ship Bottom
Reported by
Social Media
Coordinates
39.650, -74.180

Two and a third inches of rain was measured.

Heavy Rain, Cumberland

When
September 19, 1:12 PM EST
Where
Cumberland County, Newport
Reported by
Trained Spotter
Coordinates
39.300, -75.180

Three inches of rain was measured. Ponding of water on roads as well.

Flood, Cape May

When
September 19, 1:30 PM EST to 4:30 PM EST
Where
Cape May County, Ocean City Muni Arpt to 1.47 mi SE of Ocean City Muni Arpt
Cause
Heavy Rain
Reported by
Trained Spotter
Coordinates
39.270, -74.600

Haven avenue was covered with water for a time period.

Flood, Cape May

When
September 19, 1:35 PM EST to 4:35 PM EST
Where
Cape May County, 0.17 mi NE of North Wildwood to 0.41 mi SSE of North Wildwood
Cause
Heavy Rain
Reported by
Trained Spotter
Coordinates
39.002, -74.797

Water was about a foot deep on 14th street.

Heavy Rain, Cape May

When
September 19, 1:45 PM EST
Where
Cape May County, 0.69 mi N of Ocean City
Reported by
Mesonet
Coordinates
39.290, -74.580

Two and three quarters of an inch of rainfall was measured.

Heavy Rain, Cape May

When
September 19, 1:46 PM EST
Where
Cape May County, 0.69 mi N of North Wildwood
Reported by
Mesonet
Coordinates
39.010, -74.800

Three and two thirds inches of rainfall was measured.

Heavy Rain, Cape May

When
September 19, 2:00 PM EST
Where
Cape May County, Ocean City Muni Arpt
Reported by
Trained Spotter
Coordinates
39.270, -74.600

Just over two and a half inches of rain was measured.

Heavy Rain, Cape May

When
September 19, 2:10 PM EST
Where
Cape May County, 0.54 mi W of Wildwood May Co Arpt
Reported by
Mesonet
Coordinates
39.000, -74.930

Three and three quarters of an inch of rainfall was measured.

Heavy Rain, Cumberland

When
September 19, 2:15 PM EST
Where
Cumberland County, 0.54 mi W of Port Norris
Reported by
Trained Spotter
Coordinates
39.250, -75.040

Just over three inches of rainfall was measured.

Heavy Rain, Atlantic

When
September 19, 2:20 PM EST
Where
Atlantic County, 2.14 mi NNE of Da Costa
Reported by
Social Media
Coordinates
39.650, -74.770

Two and a quarter inches of rainfall was measured.

Heavy Rain, Cape May

When
September 19, 2:22 PM EST
Where
Cape May County, 0.69 mi S of West Cape May
Reported by
Mesonet
Coordinates
38.940, -74.930

Four and two thirds of an inch of rainfall was measured.

Heavy Rain, Cape May

When
September 19, 2:25 PM EST
Where
Cape May County, 0.87 mi SE of Sea Isle City
Reported by
Mesonet
Coordinates
39.160, -74.690

Just over three inches of rainfall was measured.

Heavy Rain, Atlantic

When
September 19, 3:11 PM EST
Where
Atlantic County, 3.45 mi N of Corbin City
Reported by
Mesonet
Coordinates
39.350, -74.770

Rainfall of two and three quarters of an inch was measured.

Heavy Rain, Cape May

When
September 19, 3:15 PM EST
Where
Cape May County, 0.69 mi N of West Cape May
Reported by
COOP Observer
Coordinates
38.960, -74.930

Just over four a third inches of rainfall was measured.

Heavy Rain, Morris

When
September 19, 6:15 PM EST
Where
Morris County, 0.69 mi S of Boonton
Reported by
Unknown
Coordinates
40.890, -74.400

Just under three and a quarter inches of rain was measured.

Heavy Rain, Cape May

When
September 19, 6:30 PM EST
Where
Cape May County, 0.54 mi E of Cape May Court House
Reported by
Amateur Radio
Coordinates
39.080, -74.820

Three and two thirds of an inch of rainfall was measured.

Heavy Rain, Cape May

When
September 19, 6:42 PM EST
Where
Cape May County, 0.69 mi S of Cold Spg
Reported by
Mesonet
Coordinates
38.960, -74.920

Almost 4 inches of rain fell in 12 hours.

Heavy Rain, Atlantic

When
September 19, 6:51 PM EST
Where
Atlantic County, 2.14 mi SSE of Conovertown
Reported by
Mesonet
Coordinates
39.400, -74.470

Just over 3 inches of rain fell in 12 hours.

Heavy Rain, Cape May

When
September 19, 6:58 PM EST
Where
Cape May County, 0.54 mi E of North Cape May
Reported by
Mesonet
Coordinates
38.980, -74.940

Just over 3 inches of rain fell in 12 hours.

Heavy Rain, Ocean

When
September 19, 7:02 PM EST
Where
Ocean County, 0.69 mi N of Ship Bottom
Reported by
Mesonet
Coordinates
39.640, -74.180

Just under 4 inches of rain fell in 12 hours.

Heavy Rain, Cape May

When
September 19, 10:00 PM EST
Where
Cape May County, 1.28 mi ENE of Cape May
Reported by
Trained Spotter
Coordinates
38.940, -74.900

Four and a half inches of rainfall were measured.

Heavy Rain, Cape May

When
September 20, 5:30 AM EST
Where
Cape May County, 1.28 mi ESE of Goshen
Reported by
CoCoRaHS
Coordinates
39.140, -74.850

Three and three quarters of an inch of rainfall was measured.

Heavy Rain, Cape May

When
September 20, 6:00 AM EST
Where
Cape May County, 0.87 mi NE of Ocean City
Reported by
CoCoRaHS
Coordinates
39.290, -74.570

Three inches of rain fell in 24 hours.

Heavy Rain, Cape May

When
September 20, 6:32 AM EST
Where
Cape May County, 0.69 mi S of Cold Spg
Reported by
Mesonet
Coordinates
38.960, -74.920

Just under 4 inches of rain fell in 24 hours.

Heavy Rain, Cape May

When
September 20, 6:40 AM EST
Where
Cape May County, 0.88 mi SW of Wildwood Crest
Reported by
CoCoRaHS
Coordinates
38.970, -74.840

Just under 5 inches of rain fell in 24 hours.

Heavy Rain, Atlantic

When
September 20, 6:52 AM EST
Where
Atlantic County, 2.14 mi SSE of Conovertown
Reported by
Mesonet
Coordinates
39.400, -74.470

Just over three inches of rain fell in 24 hours.

Heavy Rain, Cape May

When
September 20, 6:56 AM EST
Where
Cape May County, 0.87 mi SW of Rio Grande
Reported by
AWOS
Coordinates
39.010, -74.910

Just under 4 inches of rain fell in 24 hours.

Heavy Rain, Atlantic

When
September 20, 7:00 AM EST
Where
Atlantic County, 0.69 mi N of Atlantic City
Reported by
ASOS
Coordinates
39.380, -74.450

Just over 4 inches of heavy rain fell in 24 hours.

Heavy Rain, Cape May

When
September 20, 7:26 AM EST
Where
Cape May County, 0.69 mi N of Wildwood
Reported by
AWOS
Coordinates
38.990, -74.820

Just under 4 inches of rain fell in 24 hours.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Jersey in 2016Every state in 2016This day in weather historyWarnings in New Jersey, September 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 652272, 652289, 652286, 652290, 652291, 652273, 652292, 652275, 652277, 652293, 652295, 652280, 652282, 652296, 652297, 652298, 652299, 652300, 652302, 652303, 652306, 652307, 652309, 652310, 652311, 652312, 652313, 652314, 652316, 652317, 652318, 652320, 652321, 652322, 652323, 652324, 652325, 652326.